Alert archive / Missouri / Flash Flood Warnings in 1998

Flash Flood Warning 242, NWS Springfield, MO

September 14, 1998McDonald County, Missouri

NWS Springfield, MO issued this flash flood warning at Sep 14, 1998, 1:52 AM CDT for McDonald County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 14, 1998, 1:52 AM CDT (06:52 UTC)
Expired
Sep 14, 1998, 7:55 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Whole counties

County McDonald County, MO

The radar

The Springfield radar (KSGF), 108 km from the middle of the area, began a volume at 06:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 6.9 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1998-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1998-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 286 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
888 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
286 m²/s²
0-3 km storm-relative helicity
349 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 140653
FFWSGF
MOC009-011-097-109-119-145-141255-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
152 AM CDT MON SEP 14 1998

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BARRY COUNTY IN SOUTHWESTERN MISSOURI
  BARTON COUNTY IN SOUTHWESTERN MISSOURI
  JASPER COUNTY IN SOUTHWESTERN MISSOURI
  LAWRENCE COUNTY IN SOUTHWESTERN MISSOURI
  MCDONALD COUNTY IN SOUTHWESTERN MISSOURI
  NEWTON COUNTY IN SOUTHWESTERN MISSOURI

* UNTIL 755 AM CDT

* AT 146 AM DOPPLER RADAR INDICATED A BAND OF MODERATE TO HEAVY RAIN
  ACROSS A LARGE PART OF SOUTHWEST MISSOURI.  RADAR ESTIMATES WERE
  INDICATING RAINFALL RATES OF ONE TO ONE AND A HALF INCHES PER
  HOUR.

* MODERATE TO HEAVY RAIN WILL CONTINUE TO FALL ACROSS THE SAME
  AREAS OF SOUTHWEST MISSOURI THROUGH 8 AM.  AN ADDITIONAL TWO TO
  FOUR INCHES OF RAIN WILL BE POSSIBLE WITH THE HEAVIER BANDS OF
  RAINFALL.


BE ESPECIALLY CAREFUL ABOUT TRAVELLING AT NIGHT.  IT IS OFTEN
DIFFICULT TO SEE FLOODED LOW WATER CROSSINGS ESPECIALLY DURING HEAVY
RAIN AND FOG.  DON'T RISK YOUR LIFE...TURN AROUND AND SEEK AN ALTERNATE
ROUTE IF FLOODING IS OBSERVED.

DO NOT UNDEREST:IMATE THE POWER OF FLOOD WATERS.  ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

LINDENBERG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 14, 1:03 AM CDT, 49 minutes earlier.

Area forecast discussion, Sep 14, 1:03 AM CDT, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
103 AM CDT MON SEP 14 1998

WILL UPDATE ZONES FOR SMALL PORTION OF S CNTRL MO TO LOWER POPS.
SATELLITE/REGIONAL RADAR CONTINUES TO SHOW MAIN PLUME OF MOISTURE
CONTINUING WELL TO THE WEST WITH CURRENT DRY AREA ACROSS S CNTRL MO.
THIS AREA WILL EVENTUALLY GET WET BUT MOST LIKELY NOT UNTIL MORNING.
THUS HAVE DROPPED PERIODS OF RAIN TONIGHT AND LOWER IT TO A 40 POP.

LINDENBERG

In the hours before

Special weather statement, Sep 13, 10:48 PM CDT, 3 hours 4 minutes before
KSZ073-097-MOZ066>067-140745-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1048 PM CDT SUN SEP 13 1998

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 225 AM FOR THE
FOLLOWING COUNTIES...

...IN KANSAS...

BOURBON           CRAWFORD

...IN MISSOURI...

ST. CLAIR         VERNON

AT 1100 PM...A LARGE AREA OF MODERATE TO HEAVY RAIN CONTINUES OVER
THE WARNING AREA. DOPPLER RADAR RAINFALL ESTIMATES FOR TODAY EXCEED
5.5 INCHES IN SOME AREA IN BOURBON COUNTY IN KANSAS AND 3 TO 5
INCHES
ELSEWHERE IN THE WARNING AREA. RAINFALL IS CONTINUING AT A RATE OF
OVER A HALF INCH AN HOUR IN THE WARNING AREA AT THIS TIME.

RAIN WILL CONTINUE INTO THE EARLY MORNING HOURS. ADDITIONAL RAINFALL
OF UP TO TWO INCHES THROUGH 2 AM MAY BE POSSIBLE. THE POSSIBILITY OF
LIFE THREATENING FLOODING OF LOW WATER CROSSINGS STILL EXISTS.

MOTORISTS TRAVELING ACROSS THE WARNING AREA SHOULD BE CAREFUL TO THE
DANGERS OF FLOODING. IF FLOODING IS ENCOUNTERED...FIND AN ALTERNATE
ROUTE.

DSA
Special weather statement, Sep 13, 10:48 PM CDT, 3 hours 4 minutes before
KSZ073-097-MOZ066>067-140745-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1048 PM CDT SUN SEP 13 1998

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 225 AM FOR THE
FOLLOWING COUNTIES...

...IN KANSAS...

BOURBON           CRAWFORD

...IN MISSOURI...

ST. CLAIR         VERNON

AT 1100 PM...A LARGE AREA OF MODERATE TO HEAVY RAIN CONTINUES OVER
THE WARNING AREA. DOPPLER RADAR RAINFALL ESTIMATES FOR TODAY EXCEED
5.5 INCHES IN SOME AREA IN BOURBON COUNTY IN KANSAS AND 3 TO 5
INCHES
ELSEWHERE IN THE WARNING AREA. RAINFALL IS CONTINUING AT A RATE OF
OVER A HALF INCH AN HOUR IN THE WARNING AREA AT THIS TIME.

RAIN WILL CONTINUE INTO THE EARLY MORNING HOURS. ADDITIONAL RAINFALL
OF UP TO TWO INCHES THROUGH 2 AM MAY BE POSSIBLE. THE POSSIBILITY OF
LIFE THREATENING FLOODING OF LOW WATER CROSSINGS STILL EXISTS.

MOTORISTS TRAVELING ACROSS THE WARNING AREA SHOULD BE CAREFUL TO THE
DANGERS OF FLOODING. IF FLOODING IS ENCOUNTERED...FIND AN ALTERNATE
ROUTE.

DSA

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 8:31 PM CDTFlash Flood WarningSGFVernon6 hr
Sep 13, 8:31 PM CDTFlash Flood WarningSGFSt. Clair6 hr
Sep 14, 1:52 AM CDTFlash Flood WarningSGFBarry, Jasper, Lawrence, Newton6 hr
Sep 14, 1:52 AM CDTFlash Flood WarningSGFBarton6 hr
Sep 14, 2:15 AM CDTFlash Flood WarningSGFVernon6 hr
Sep 14, 2:15 AM CDTFlash Flood WarningSGFSt. Clair6 hr
Sep 14, 7:39 AM CDTFlash Flood WarningSGFBarry, Lawrence, McDonald, Newton4 hr
Sep 14, 7:39 AM CDTFlash Flood WarningSGFSt. Clair, Vernon4 hr
Sep 14, 7:39 AM CDTFlash Flood WarningSGFBarton, Jasper4 hr
Sep 14, 11:50 AM CDTFlash Flood WarningSGFVernon6 hr

Nearby

Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.